New Mexico, 2006

Flash Flood in New Mexico, August 19, 2006

August 19, 2006 · NWS MAF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 19, 12:46 PM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 19, 12:46 PM MST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
246 PM CDT SAT AUG 19 2006

.SHORT TERM...
A RICH MONSOONAL FETCH OFF THE SUBTROPICAL PACIFIC...AUGMENTED
SOMEWHAT FROM HRCN HECTOR...CONTINUES OVER THE WESTERN CWFA THIS
AFTERNOON.  MEANWHILE AN OUTFLOW BOUNDARY...HESITATE TO CALL IT A
FRONT AT THIS TIME...APPEARS TO STRETCH ROUGHLY ALONG A KGDP...
KANS...TO KJTN LINE.  ISOLATED CONVECTION HAS DEVELOPED ALONG THIS
BOUNDARY OVER THE PAST HOUR AND SHOULD CONTINUE FOR THE NEXT SEVERAL
HOURS.  FARTHER SOUTH AND WEST...CONVECTION HAS DEVELOPED OVER THE
ELEVATED HEAT SOURCES AND LIKEWISE SHOULD CONTINUE THROUGH AT LEAST
SUNSET.  LASTLY...STARTING TO SEE SOME WEAK RETURNS OVER THE
SOUTHERN PERMIAN BASIN WHERE SATELLITE IMAGERY SHOWS SEVERAL CLUMPS
OF CONGESTUS.

CONVERGENCE ALONG THE OUTFLOW BOUNDARY SHOULD CONTINUE TO WEAKEN
THIS AFTERNOON AND TRANSLATE NORTH AS SENSIBLE HEATING NORTH OF THE
BOUNDARY ACTS FRONTOLYTICALLY AND SURFACE WINDS RESPOND
ACCORDINGLY.  HOWEVER...MODELS INDICATE THAT A CONSIDERABLE AREA OF
CONVECTION WILL DEVELOP TONIGHT OVER THE PANHANDLES.  OUTFLOW FROM
THIS CONVECTION SHOULD SPREAD SOUTH TONIGHT AND EFFECTIVELY
REINFORCE THE AFOREMENTIONED OUTFLOW BOUNDARY...WITH THE NET RESULT
BEING A RENEWED SOUTHWARD PUSH OF THIS FEATURE INTO THE CENTRAL
PERMIAN BASIN OVERNIGHT...PERHAPS AS FAR SOUTH AS I-20 BY DAYBREAK.
MODELS DO NOT INDICATE THE DEVELOPMENT OF A SIGNIFICANT NOCTURNAL
LOW LEVEL JET OVERNIGHT...PERHAPS IN RESPONSE TO AN APPROACHING WEAK
EASTERLY WAVE /IT DOES APPEAR TO HAVE WARM-CORE CHARACTERISTICS/ NOW
CROSSING THE SOUTH TEXAS PLAINS.  SINCE THERE DOES NOT APPEAR TO BE
MUCH IN THE WAY OF ISENTROPIC FORCING OVER THE NORTHEASTERN
QUARTER...SLIGHT CHANCE POPS ARE WARRANTED OVER THESE AREAS TONIGHT.
WEAK UPSLOPE FLOW BEHIND THE OUTFLOW BOUNDARY SHOULD BE
SUFFICIENT...HOWEVER...TO MAINTAIN AT LEAST CHANCE POPS ACROSS
NORTHWESTERN ZONES OVERNIGHT.  LOCALLY HEAVY RAINFALL CERTAINLY IS
POSSIBLE OVER THIS AREA TONIGHT AS PRECIPITABLE WATER VALUES ARE
FORECAST TO REMAIN IN THE 3-4CM RANGE WITHIN THE MONSOONAL MOISTURE
PLUME.  THE OVERALL COVERAGE OF THIS CONVECTION...HOWEVER...SUGGESTS
A LOW LIKELIHOOD OF A WIDESPREAD FLASH FLOOD THREAT...CONSEQUENTLY
A FLASH FLOOD WATCH WILL NOT BE ISSUED WITH THIS PACKAGE.
ELSEWHERE...OVER ROUGHLY THE SOUTHERN HALF OF THE CWFA...CONVECTION
IS EXPECTED TO DIMINISH WITH LOSS OF SENSIBLE HEATING...AND AS SUCH
ONLY LOW ORDER POPS ARE WARRANTED HERE.

WITH LITTLE IN THE WAY OF AIRMASS CHANGE EXPECTED...THE MIN TEMP
FORECAST TONIGHT TRENDS STRONGLY TOWARD PERSISTENCE.  THE GFS LOOKED
LIKE IT DID A BETTER JOB WITH RESPECT TO DEWPOINT INITIALIZATION
THIS MORNING...SO A BLEND OF THE GFS AND GFS MOS LOOKS PRUDENT AT
THIS END.  HOWEVER...THE NAM DID A BETTER JOB IN CAPTURING THE
OUTFLOW BOUNDARY THIS MORNING...THUS ITS SOLUTION IS PREFERRED OVER
THE GFS THROUGH 1200 UTC SUNDAY.  THE HPC QPF GUIDANCE WAS USED AS A
FIRST GUESS...BUT WE DID INCREASE QPF A BIT OVER THE DAVIS MOUNTAINS
WEST AND SOUTH THIS EVENING TO ACCOUNT FOR EXPECTED CONVECTION OVER
THESE AREAS.

.LONG TERM...
SUMMER CONTINUING A LOOSE GRIP ON WEST TEXAS AND SOUTHEAST NEW
MEXICO OVER THE NEXT WEEK. THOUGH TEMPERATURES WILL REMAIN
SEASONABLY HOT...ABUNDANT LOW LEVEL MOISTURE AND AN OCCASIONAL
WEAK COLD FRONT WILL KEEP A CHANCES OF RAIN IN THE FORECAST...
PARTICULARLY IN THE MOUNTAINS.

REMNANT OF WEAK FRONT LIKE FEATURE AND LINGERING BOUNDARIES FROM
OVERNIGHT CONVECTION WILL BRING BACK A SLIGHT CHANCE FOR
THUNDERSTORMS SUNDAY AFTERNOON. THUNDERSTORM CHANCES WILL BE
ENHANCED IN THE MOUNTAINS...AIDED BY UPSLOPE FLOW ...AND THE BIG
BEND AREA AS AN INVERTED TROUGH ALOFT PASSES SOUTH OF THE AREA.
MAINLY AFTERNOON MOUNTAIN CONVECTION IS EXPECTED MONDAY AS HIGH
PRESSURE BUILDS OVER THE AREA.

UPPER HIGH OVER ARKANSAS THIS MORNING EXPECTED TO SHIFT WESTWARD
MERGING WITH RIDGE GROWING OVER THE FOUR CORNERS BY TUESDAY.
ANOTHER WEAK COLD FRONT WILL LIKELY MOVE INTO THE AREA TUESDAY
BRINGING ISOLATED TO SCATTERED THUNDERSTORMS TO THE REGION. DRIER
CONDITIONS ARE EXPECTED WEDNESDAY INTO THURSDAY AS HIGH PRESSURE
BUILDS OVER THE AREA. CANT RULE OUT ISOLATED MOUNTAIN CONVECTION
EACH DAY.

BY SATURDAY...UPPER RIDGE BREAKS DOWN SOMEWHAT AND MOVES
SOUTHWEST BRINGING NORTHWEST FLOW ALOFT. AS A RESULT...MAY SEE A FRONT
ONCE AGAIN PUSHING INTO THE AREA. KEEPING CHANCES OF RAIN PRETTY
LOW FOR NOW DUE TO UNCERTAINTIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  93  71  94 /  20  30  20  10
CARLSBAD NM                68  91  70  91 /  40  40  30  20
DRYDEN TX                  73  94  74  96 /  10  30   0  10
FORT STOCKTON TX           70  91  71  93 /  20  30  10  20
GUADALUPE PASS TX          64  86  66  87 /  40  50  30  30
HOBBS NM                   68  90  69  91 /  40  40  30  20
MARFA TX                   59  83  61  85 /  40  30  20  20
MIDLAND INTL AIRPORT TX    71  92  72  93 /  20  30  20  20
ODESSA TX                  72  92  71  93 /  20  30  20  20
WINK TX                    72  96  74  97 /  30  30  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

72/70
Hazardous weather outlook, Aug 19, 12:47 PM MST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT SAT AUG 19 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
247 PM CDT SAT AUG 19 2006 /147 PM MDT SAT AUG 19 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND TONIGHT OVER MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.
THE BEST CHANCES FOR THUNDERSTORM ACTIVITY WILL STRETCH FROM THE
DAVIS MOUNTAINS NORTH ACROSS SOUTHEASTERN NEW MEXICO. SLOW
MOVEMENT OF THESE STORMS ALONG WITH RAINFALL RATES BETWEEN A HALF
INCH AND AN INCH PER HOUR MAY RESULT IN LOCALIZED FLOODING OF
ARROYOS...DRAWS...LOW WATER CROSSINGS...AND OTHER POORLY DRAINED
AREAS. IN ADDITION...WIND GUSTS TO 50 MPH AND FREQUENT CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED IN AND NEAR ANY THUNDERSTORM
THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Holloman AFB radar (KHDX), 183 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Eddy

When
August 19, 4:00 PM MST to 6:30 PM MST
Where
Eddy County, 5 mi SE of Artesia
Reported by
TRAINED SPOTTER
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Flash flooding occurred on many roads throughout Eddy County, including County Road 206 which had one foot of water running across it and County Road 39 which had three feet of water running over it, near its crossing with the Rio Penasco.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525042.